Minnesota, 2015

Damaging Wind in Minnesota, June 14, 2015

June 14, 2015 · NWS FGF · 1 event in 1 county or zone

Quite a bit of instability lingered across west central Minnesota on the afternoon of June 14th. However, cloud cover remained fairly extensive through the morning and early afternoon, which limited surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Quite a bit of instability lingered across west central Minnesota on the afternoon of June 14th. However, cloud cover remained fairly extensive through the morning and early afternoon, which limited surface heating. However, enough heating did occur over Wadena County to generate one thunderstorm in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 11:41 AM CST, 44 minutes earlier.

Area forecast discussion, Jun 14, 11:41 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1241 PM CDT SUN JUN 14 2015

.UPDATE...
ISSUED AT 1242 PM CDT SUN JUN 14 2015

CURRENT RADAR TRENDS SHOW WEAKENING FOR THE MAJORITY OF THE
STORMS THAT HAVE MOVED INTO W CNTRL AND NW MN THIS MORNING...WITH
EXCEPTION OF THE FAR SE ZONES (SE OTTER TAIL)...WHERE DIFFERENTIAL
HEATING ALONG THE LEADING EDGE OF THE CLOUDS HAS GENERATED ONE
SINGLE STORM. SUFFICIENT HEATING HAS ALLOWED IT TOO GROW
SEVERE...BUT ANY MORE STORM DEVELOPMENT WILL BE ALONG OR EAST OF
THIS AREA AS CLOUDS FILL IN THE REMAINDER OF THE CWA. PRECIP HAS
DISSIPATED ACROSS MOST OF EASTERN ND...AND WILL REDUCE POPS
CONSIDERABLY FOR THE AFTN HOURS. HAVE ALSO CHOPPED SIGNIFICANTLY
DAYTIME HIGHS AS THE CLOUDS HAVE FILLED IN THE SE ZONES FASTER
THAN ANTICIPATED WHILE THE FRONT HAS MOVED THROUGH THE AREA...WITH
WINDS SHIFT TO THE NW UNDERNEATH A THICK CLOUD DECK. TEMPS IN THE
AREA WILL LIKELY STRUGGLE TO GET INTO THE MID 60S AND WARMEST
TEMPS WILL NOW LIKELY BE IN THE FAR NW WHERE IT HAS BEEN CLEAR FOR
SOME TIME AND SHOULD REMAIN CLEAR THROUGH MID TO LATE AFTN...WHEN
SOME CLOUDS CURRENTLY WEST OF MINOT MOVE OVER THE AREA AND COULD
PRODUCE AND ISOLATED STORM OR SHOWER. ALSO DECREASED OVERNIGHT
LOWS AND TOMORROWS HIGHS A DEG OR TWO IN LINE WITH LATEST NAM
GUIDANCE.

UPDATE ISSUED AT 906 AM CDT SUN JUN 14 2015

CURRENT RADAR TRENDS SHOWING CLUSTER OF STORMS AND SHOWERS OVER
EASTERN AND SOUTHEASTERN ND MOVING INTO W CNTRL MN. HRRR HAS A
DECENT HANDLE ON STORM TRENDS AND WILL UPDATE POPS (AND INCREASE
IN SE ND) BASED ON ITS GUIDANCE. ALSO MAY BEGIN TO SPREAD
NORTHEASTWARD INTO NW MN BY NOON TIME. SEVERE THREAT TONIGHT WILL
BE VERY DEPENDENT ON WHEN THIS CLUSTER MOVES INTO THE SOUTHERN
VALLEY AND OVER THE GRANT CO MN AREA...WHICH WILL INHIBIT HEATING
FOR A GOOD PORTION OF THE DAY DESPITE HIGHER BULK SHEAR VALUES
EXPECTED IN THE LATE AFTN. WILL NOT ADDRESS BEYOND 18Z UNTIL MORE
12Z MODEL GUIDANCE COMES IN.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 355 AM CDT SUN JUN 14 2015

TSRA POTENTIAL TODAY AND TEMPERATURES MAIN CHALLENGES. MODELS
OVERALL IN GOOD AGREEMENT THROUGH THE PERIOD.

SOUTHWARD SAGGING SFC COLD FRONT...ELEVATED BOUNDARY VCNTY
DAKOTAS BORDER REGION AND EASTWARD DRIFTING SFC LOW OVER N CENTRAL
SD ALL HAVE THE POTENTIAL TO BE FOCUS FOR SHRA/TSRA TODAY.
POSITION OF THESE BOUNDARIES AIDED BY ENTRANCE REGION OF UPPER
JET AND MID LEVEL IMPULSES LIFTING NE TARGET THE SOUTHERN FA AS
BEST POTENTIAL FOR PCPN. THIS AFTERNOON THE SFC LOW SHOULD REACH
NE SD WITH BOUNDARY ACROSS THE SE FA. MODEST CAPE AND INSTABILITY
ALONG WITH RESPECTABLE SHEAR COULD RESULT IN A FEW SEVERE STORMS.
APPEARS THE BOUNDARY SAGS SOUTH OF THE FA AFT 00Z SO SEVERE WINDOW
MAY BE LIMITED. TEMPERATURES WILL HINGE ON CLOUDS AS BEST PUSH OF
COLD ADVECTION DOESN'T ENTER THE PICTURE TIL LATER TONIGHT.

MOST RAIN SHOULD EXIT THE SE CLOSE TO 06Z. IN ITS WAKE GOOD PUSH
OF COLD ADVECTION WILL SPREAD ACROSS MOST OF THE AREA BY MORNING.
COULD SEE SOME UPPER 40 MINIMUMS ACROSS THE NW BY MORNING.

MONDAY WILL BE DRY AND MUCH COOLER WITH TEMPERATURES BLO AVERAGE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 355 AM CDT SUN JUN 14 2015

SURFACE HIGH BUILDS IN MONDAY NIGHT. MINIMUM TEMPERATURES IN THE
40S EXPECTED ACROSS ALL BUT THE FAR SOUTH.

SURFACE HIGH SHIFTS EAST TUESDAY WITH NEXT SHORTWAVE PROPAGATING
EAST ACROSS THE CENTRAL PLAINS. AN ASSOCIATED BAND OF MAINLY RAIN
SHOULD GET INTO THE SW FA BY LATE AFTERNOON SPREADING EAST ACROSS
THE SOUTH TUESDAY NIGHT. THUNDER CHANCES LOOK LIMITED WITH THIS
EVENT.

SPLIT FLOW CONTINUES ACROSS NORTH AMERICA WITH NORTHWEST FLOW INTO
CENTRAL CANADA AND ZONAL FLOW OVER THE NORTHERN STATES. LONG WAVE
UPPER LEVEL TROUGH OVER CENTRAL CANADA SHIFTS TO NEAR THE HUDSON BAY
BY THE END OF THE PERIOD. ZONAL FLOW SHIFT SLIGHTLY FARTHER SOUTH
THROUGH THE PERIOD.

THE GFS WAS FAST WITH THE NORTHERN STREAM COMPARED TO THE ECMWF. THE
GFS WAS ALSO FASTER THAN THE ECMWF THROUGH THU IN THE SOUTHERN
STREAM BUT THE GFS FALLS BACK INTO PHASE WITH THE ECMWF BY FRI AND
SAT. ALSO THE GFS WAS A FARTHER NORTHERN SOLUTION.

THE ECMWF HAS BEEN TRENDING SLOWER WITH THE LAST COUPLE RUNS AND
FARTHER NORTH. WILL BLEND THE TWO MODELS.

HIGH TEMPS WERE INCREASED A DEGREE FOR WED...LITTLE CHANGE
THU...INCREASED A COUPLE DEGREE IN THE SOUTH FRI, AND INCREASED TWO
TO FIVE DEGREES ON SAT FROM YESTERDAYS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1242 PM CDT SUN JUN 14 2015

THE MAIN CHALLENGE WILL BE SHOWERS AND IF THERE WILL BE THUNDER IN
THE SOUTH AND EAST THIS AFTERNOON. CIGS ARE MAINLY VFR AND HAVE
MENTIONED SOME MVFR NEAR HEAVIER SHOWERS. THERE WILL BE A CLEARING
TREND WITH VFR CONDITIONS ALL AREAS OVERNIGHT WITH SOME MID CLOUDS
MOVING INTO THE NORTH ON MONDAY. WINDS WILL SHIFT TO THE W/NW IN ALL
AREAS BY LATE TONIGHT/MONDAY MORNING BEHIND A COLD FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...SPEICHER
SHORT TERM...VOELKER
LONG TERM...HOPPES/VOELKER
AVIATION...DK
Hazardous weather outlook, Jun 14, 5:46 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT SUN JUN 14 2015

MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>028-054-151200-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
WESTERN WALSH COUNTY-
646 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID DAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ029-030-038-039-049-
052-053-151200-
NORMAN-CLAY-NORTH BELTRAMI-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
646 AM CDT SUN JUN 14 2015

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO
EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING. NO SEVERE
THUNDERSTORMS ARE EXPECTED. THIS AFTERNOON STRONGER STORMS ARE
POSSIBLE AS AN AREA OF LOW PRESSURE APPROACHES THE AREA. THE
FAVORED AREA FOR SEVERE STORMS WILL BE IN THE WAHPETON TO FERGUS
FALLS AREA. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT
AFTER 3PM WEAKENING AFTER 8PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 14, 11:20 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1220 PM CDT SUN JUN 14 2015

MNZ031-141815-
EAST OTTER TAIL MN-
1220 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL COUNTY
UNTIL 115 PM CDT...

AT 1220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OTTERTAIL...OR 25 MILES NORTHEAST OF FERGUS FALLS...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DEER CREEK AROUND 1240 PM CDT.
  NEW YORK MILLS AROUND 1245 PM CDT.
  BLUFFTON AROUND 1255 PM CDT.
  WADENA AROUND 100 PM CDT.

LAT...LON 4635 9563 4648 9568 4667 9517 4637 9516
TIME...MOT...LOC 1720Z 246DEG 25KT 4643 9558

DK

The radar

The Duluth radar (KDLH), 210 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wadena

When
June 14, 12:25 PM CST
Where
Wadena County, 4.33 mi E of Blue Grass
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.560, -94.930

A birch tree was blown down near Lyons State Forest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571524.